Four hypertensive patients with chronic renal insufficiency or end-stage renal disease who were treated with sustained-release verapamil hydrochloride subsequently developed acute toxic effects. All four patients developed varying degrees of atrioventricular heart block, hypotension, hyperkalemia, metabolic acidosis, and hepatic dysfunction. Supportive treatment consisted of intravenous catecholamines, sodium polystyrene sulfonate, and dialysis, and all patients recovered completely without any residual hepatic or cardiac disease. Patients with renal impairment who are treated with sustained-release verapamil may accumulate verapamil or its metabolites and develop toxic side effects. We conclude that sustained-release verapamil should be used with caution in this patient population and that patients should be closely monitored for adverse cardiovascular, metabolic, and hepatic side effects.
(Arch Intern Med. 1991;151:2081-2084)
Pritza DR, Bierman MH, Hammeke MD. Acute Toxic Effects of Sustained-Release Verapamil in Chronic Renal Failure. Arch Intern Med. 1991;151(10):2081–2084. doi:10.1001/archinte.1991.00400100143024
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: